You hear a ringing in your ears when you get up in the morning. This is strange because they weren’t doing that yesterday. So you begin thinking about likely causes: lately, you’ve been keeping your music at a lower volume and you haven’t been working in a noisy environment. But you did have a headache yesterday, and you did take some aspirin last night.
Might the aspirin be the cause?
And that idea gets your brain working because maybe it is the aspirin. And you recall, somewhere in the deeper crevasses of your mind, hearing that certain medicines were linked to reports of tinnitus. Is one of those medicines aspirin? And does that mean you should quit taking aspirin?
Medication And Tinnitus – What’s The Link?
Tinnitus is one of those conditions that has long been reported to be connected to a number of medications. But what is the reality behind these rumors?
It’s widely assumed that a huge variety of medications cause tinnitus or tinnitus-like symptoms. But the reality is that only a small number of medicines lead to tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Here are some hypotheses:
- The affliction of tinnitus is pretty common. More than 20 million people cope with chronic tinnitus. Some coincidental timing is inevitable when that many individuals suffer with tinnitus symptoms. Enough individuals will start using medicine around the same time that their unrelated tinnitus begins to act up. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
- Many medicines can impact your blood pressure, which also can affect tinnitus.
- Beginning a new medicine can be stressful. Or, in some instances, it’s the underlying cause, the thing that you’re taking the medication to fix, that is stressful. And stress is commonly associated with tinnitus. So it’s not medication causing the tinnitus. It’s the stress of the entire experience, though the confusion between the two is somewhat understandable.
Which Medicines Can Trigger Tinnitus?
There is a scientifically proven link between tinnitus and a few medicines.
Strong Antibiotics And The Tinnitus Connection
There are certain antibiotics that have ototoxic (ear damaging) properties. These strong antibiotics are usually only used in extreme situations and are known as aminoglycosides. High doses are usually avoided because they can lead to damage to the ears and bring about tinnitus symptoms.
Medicines For High Blood Pressure
Diuretics are commonly prescribed for people who are dealing with hypertension (high blood pressure). Creating diuretics have been known to cause tinnitus-like symptoms, but normally at considerably higher doses than you might normally come across.
Aspirin Can Cause Ringing in Your Ears
And, yes, the aspirin might have been what caused your tinnitus. But here’s the thing: Dosage is again very important. Generally speaking, tinnitus occurs at really high doses of aspirin. Tinnitus symptoms usually won’t be produced by standard headache doses. Here’s the good news, in most circumstances, when you stop taking the large dosages of aspirin, the tinnitus symptoms will dissipate.
Consult Your Doctor
There are some other medications that might be capable of causing tinnitus. And the interaction between some mixtures of medications can also produce symptoms. So talking to your doctor about any medication side effects is the best plan.
You should also get checked if you begin noticing tinnitus symptoms. It’s difficult to say for certain if it’s the medicine or not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.